Alert archive / Arkansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 8, NWS Tulsa, OK

March 1, 20174 counties in Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at Mar 1, 2017, 1:09 AM CST for 4 counties in Arkansas. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 1, 2017, 1:09 AM CST (07:09 UTC)
Expired
Mar 1, 2017, 1:45 AM CST
In force
36 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Crawford County, AR, Franklin County, AR, Madison County, AR, Sebastian County, AR

The radar

The Western Arkansas radar (KSRX), 43 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 1, 1:15 AM CSTTSTM WND DMGOzark, ARTREES AND POWER LINES DOWN IN TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 28, 9:04 PM CSTTornado WatchSPC7 hr
Feb 28, 11:35 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 341 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1117 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
931 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
2.3
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted.

085 
WUUS54 KTSA 010709
SVRTSA
ARC033-047-087-131-010745-
/O.NEW.KTSA.SV.W.0008.170301T0709Z-170301T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
109 AM CST WED MAR 1 2017

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Southeastern Madison County in northwestern Arkansas...
  Franklin County in west central Arkansas...
  Central Sebastian County in west central Arkansas...
  Eastern Crawford County in northwestern Arkansas...

* Until 145 AM CST

* At 109 AM CST, severe thunderstorms were located along a line
  extending from 4 miles southwest of Saint Paul to 3 miles north of
  Charleston to 2 miles southwest of Hackett, moving east at 40 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations in or near the path include...
  Ozark...                          Charleston...
  Greenwood...                      Lavaca...
  Mulberry...                       Hackett...
  Altus...                          Branch...
  Denning...                        St. Paul...
  Wiederkehr Village...             Cass...
  Saint Paul...                     Excelsior...
  Boston...                         Bloomer...
  Pettigrew...                      Washburn...
  Burnville...                      Fort Chaffee...

This includes Interstate 40 in Arkansas between mile markers 21 and
42.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 400 AM CST for northwestern
Arkansas. A tornado watch also remains in effect until 600 AM CST for
northwestern and west central Arkansas.

LAT...LON 3577 9370 3537 9372 3537 9375 3542 9380
      3531 9381 3532 9392 3523 9392 3523 9402
      3514 9403 3514 9414 3510 9414 3508 9420
      3519 9443 3540 9418 3584 9387 3585 9352
      3576 9352
TIME...MOT...LOC 0709Z 275DEG 35KT 3578 9383 3534 9405 3517 9444 

HAIL...1.00IN
WIND...70MPH
 
$$
1 follow-up statement
459 
WWUS54 KTSA 010739
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
139 AM CST WED MAR 1 2017

ARC033-047-087-131-010749-
/O.EXP.KTSA.SV.W.0008.000000T0000Z-170301T0745Z/
Madison AR-Franklin AR-Sebastian AR-Crawford AR-
139 AM CST WED MAR 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MADISON...
FRANKLIN...CENTRAL SEBASTIAN AND EASTERN CRAWFORD COUNTIES WILL
EXPIRE AT 145 AM CST...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning will
be allowed to expire.  However gusty winds are still possible with
these thunderstorms.

A tornado watch remains in effect until 400 AM CST for northwestern
Arkansas. A tornado watch also remains in effect until 600 AM CST for
northwestern and west central Arkansas.

LAT...LON 3577 9370 3537 9372 3537 9375 3542 9380
      3531 9381 3532 9392 3523 9392 3523 9402
      3514 9403 3514 9414 3510 9414 3508 9420
      3519 9443 3540 9418 3584 9387 3585 9352
      3576 9352
TIME...MOT...LOC 0739Z 275DEG 35KT 3576 9350 3532 9373 3515 9412 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 11:37 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Feb 28, 11:37 PM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1137 PM CST Tue Feb 28 2017

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Cold front moving through eastern Oklahoma and western Arkansas
during the early portion of the TAF period with thunderstorms
occurring along and ahead of the boundary. Will see mainly
VFR conditions outside of the thunderstorms with IFR conditions
found in thunderstorm areas. Conditions improve Wednesday morning
behind the front with gusty northwest winds continuing through
the day.

&&

.PREV DISCUSSION... /Issued 835 PM CST Tue Feb 28 2017/

DISCUSSION...
Have increased pops across far northeast Oklahoma and for
later tonight as a cold front currently across southeast
Oklahoma moves into the area. The latest runs of the HRRR
are beginning to highlight upscale growth of thunderstorms
across northeast Oklahoma as the front moves into the state
and a surface low tracks across the area. Also expect to
see development southward along the front as it moves across
the area overnight. The front is expected to exit the area
to the south and east as we approach sunrise on Wednesday.
Any of the storms that develop tonight are expected to have
the potential become severe with more than adequate shear and
instability in place. Tornadoes, very large hail and damaging
winds of around 70 mph possible.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION...10
Hazardous weather outlook, Feb 28, 8:49 PM CST, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
849 PM CST Tue Feb 28 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011130-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
849 PM CST Tue Feb 28 2017

...SEVERE WEATHER POTENTIAL CONTINUES THROUGH TONIGHT...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.
TORNADO.
	RISK...Elevated.
	AREA...NORTHEAST OKLAHOMA INTO WESTERN ARKANSAS.
	ONSET...ONGOING.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...MUCH OF EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...FAR NORTHEAST OKLAHOMA AND WESTERN ARKANSAS .

DISCUSSION...
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF A COLD FRONT
THAT WILL MOVE THROUGH THE AREA OVERNIGHT. THUNDERSTORMS WILL BEGIN
TO INCREASE ACROSS NORTHEAST OKLAHOMA BEFORE MIDNIGHT WITH THE
FRONT AND THE THUNDERSTORMS QUICKLY SPREADING TO THE EAST AS THE
NIGHT WEARS ON. ANY THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL
TO BE SEVERE WITH VERY LARGE HAIL, WIND GUSTS TO AROUND 70 MPH AND
POSSIBLY TORNADOES. THE THREAT FOR THE THUNDERSTORMS WILL END BEFORE
SUNRISE WEDNESDAY AS THE FRONT EXITS TO THE EAST.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...High Wind Potential.
THURSDAY AND FRIDAY...No Hazards.
SATURDAY...High Wind Potential.
SUNDAY...Thunderstorm Potential...High Wind Potential.
MONDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Breezy northwesterly winds will prevail on Wednesday
behind the passing cold front.  A return to warmer
temperatures and gusty south winds arrive on Saturday.
This will raise fire weather concerns.  Thunderstorm
chances increase on Sunday along as the next storm
system moves through the Plains.

weather.gov/tulsa Contains additional information.

In the hours before

Local storm report, Mar 1, 12:29 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1229 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1221 AM     HAIL             MCALESTER               34.93N 95.77W
03/01/2017  E1.00 INCH       PITTSBURG          OK   TRAINED SPOTTER

            REPORTED AT INTERSECTION OF STRONG AND ELECTRIC STREET IN
            TOWN.

&&

KAH
Local storm report, Mar 1, 12:36 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1236 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     HAIL             MCALESTER               34.93N 95.77W
03/01/2017  E1.75 INCH       PITTSBURG          OK   PUBLIC

            RELAYED VIA BROADCAST MEDIA. TIME ESTIMATED.

&&

KAH
Special weather statement, Mar 1, 12:40 AM CST, 29 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1240 AM CST WED MAR 1 2017

OKZ049-073-010730-
Pittsburg OK-Pushmataha OK-
1240 AM CST WED MAR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR PUSHMATAHA AND SOUTH CENTRAL
PITTSBURG COUNTIES UNTIL 130 AM CST...

At 1239 AM CST, strong thunderstorms were located along a line
extending from 5 miles south of Blanco to 9 miles southeast of
Wardville to 7 miles southwest of Lane. Movement was east at 55 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations in or near the path include...
Antlers...                        Clayton...
Rattan...                         Clayton Lake State Park...
Snow...                           Tuskahoma...
Stanley...                        Moyers...
Kiamichi...                       Kosoma...
Kellond...                        Dunbar...
Oleta...                          Cloudy...
Eubanks...                        Sardis...
Dela...                           Finley...

A tornado watch remains in effect until 600 AM CST for southeastern
Oklahoma.

LAT...LON 3450 9578 3451 9567 3459 9567 3459 9588
      3467 9588 3468 9515 3449 9523 3416 9532
      3416 9578
TIME...MOT...LOC 0639Z 260DEG 48KT 3467 9579 3456 9591 3421 9606

Lacy
Local storm report, Mar 1, 12:52 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1252 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     TSTM WND GST     2 SW WILBURTON          34.90N 95.33W
03/01/2017  M58 MPH          LATIMER            OK   MESONET

&&

KAH
Local storm report, Mar 1, 12:56 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1256 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 AM     TSTM WND GST     FORT SMITH              35.39N 94.40W
03/01/2017  M66 MPH          SEBASTIAN          AR   ASOS

&&

KAH
Special weather statement, Mar 1, 1:09 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Tulsa OK
109 AM CST WED MAR 1 2017

OKZ049-053-010800-
Choctaw OK-Pushmataha OK-
109 AM CST WED MAR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PUSHMATAHA AND
CHOCTAW COUNTIES UNTIL 200 AM CST...

At 108 AM CST, a strong thunderstorm was located near Boswell, moving
east at 50 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations in or near the path include...
Hugo...                           Antlers...
Boswell...                        Fort Towson...
Sawyer...                         Rattan...
Soper...                          Hugo Lake State Park...
Kent...                           Goodland...
Messer...                         Raymond Gary State Park...
Oleta...                          Cloudy...
Grant...                          Ord...
Sobol...                          Fallon...
Frogville...                      Unger...

A tornado watch remains in effect until 600 AM CST for southeastern
Oklahoma.

LAT...LON 3388 9554 3393 9556 3394 9560 3389 9569
      3390 9575 3387 9577 3387 9581 3394 9594
      3412 9594 3416 9597 3416 9578 3421 9578
      3436 9521 3396 9521 3394 9525 3389 9526
      3391 9527 3387 9529 3389 9533 3387 9539
TIME...MOT...LOC 0708Z 252DEG 61KT 3402 9591

Lacy

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 12:47 AM CSTSevere Thunderstorm WarningTSACrawford, Franklin, Sebastian43 min
Mar 1, 1:19 AM CSTSpecial Weather StatementTSABenton26 min
Mar 1, 1:27 AM CSTSpecial Weather StatementTSASebastian33 min
Mar 1, 1:43 AM CSTSpecial Weather StatementTSABenton32 min
Mar 1, 2:07 AM CSTSpecial Weather StatementTSAWashington38 min
Mar 1, 1:27 PM CSTRed Flag WarningTSABenton, Carroll, Madison, Washington6 hr

Nearby

Severe Thunderstorm Warnings in Arkansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.